Taking Medicine- Causing Head Tilt?

Discuss health questions, issues, problems, etc! For urgent issues please use the Beardie ER forum.

Taking Medicine- Causing Head Tilt?

Postby BeardeddragonDino » Sun Feb 16, 2020 4:45 pm

I recently took my bearded dragon to the vet because she was having some blood in her stool. The vet looked at some residue from her vent under a microscope and did not see anything, but a full fecal was not done. Suspecting that it was something parasitic or bacterial, she was given two dewormers at the vet (one for coccidia and one for pinworms) and was also given an antibiotic to take over the next couple of days. The antibiotic, metronidazole, is supposed to be given to her every other day for 10 days. She has already had 2 doses and should be getting the next one tomorrow. Recently, however, I noticed she was doing a head tilt to the left/tripping a couple times while running. The first time I noticed it was right before the second dose of the antibiotic. It's not super noticeable, but noticeable enough to concern me- especially because I don't want it to get worse. I read that sometimes head tilts can be caused by minor dehydration or low calcium, and I also read that some dewormers can caused dehydration and suppress calcium levels... so I'm not sure whether that it associated or not. I suppose the tilt could also be a symptom of whatever was causing the blood in the stool in the first place. She is still eating her dubia roaches, but she hasn't shown much of an interest in her salad. Her activity levels seem normal other than the fact that she trips a little when she runs. I'm not sure if the medicine is helping since she hasn't used the bathroom since first taking it.

So my main question is should I continue giving her the metronidazole or if it is causing the head tilt/balance loss and should be discontinued...?

I gave her a bath tonight to see if maybe dehydration was a factor, but I don't think I will know if this helped until morning.

So is it likely that the medicine is causing this, and is there anything I can do about it?
BeardeddragonDino
Hatchling Poster
 
Posts: 86
Joined: Sat Jun 10, 2017 8:59 am
- Advertisement -
- Advertisement -

Re: Taking Medicine- Causing Head Tilt?

Postby CooperDragon » Mon Feb 17, 2020 2:20 pm

It's not necessarily related to the meds, but I don't like the idea of administering two medications without confirming what they are intended to be treating. It is definitely a good idea to increase hydration during treatment and it is likely related to constipation. Try offering drops of water on her nose to lick up for some extra hydration. Offer some foods like chopped up squash and keep her bugs well hydrated on fresh veges too.
Image
User avatar
CooperDragon
Moderator
Moderator
 
Posts: 25294
Joined: Thu Mar 27, 2014 8:41 am
Location: Iowa City, IA

Re: Taking Medicine- Causing Head Tilt?

Postby BeardeddragonDino » Mon Feb 17, 2020 3:08 pm

CooperDragon wrote:It's not necessarily related to the meds, but I don't like the idea of administering two medications without confirming what they are intended to be treating. It is definitely a good idea to increase hydration during treatment and it is likely related to constipation. Try offering drops of water on her nose to lick up for some extra hydration. Offer some foods like chopped up squash and keep her bugs well hydrated on fresh veges too.

So when I got home today I did some more research about it, and I found a couple of sites that said that metronidazole use can cause symptoms that seem like vestibular disease (loss of balance and coordination) and I also read something from a bearded dragon website that said that it can cause head tilts and "falling". So I'm pretty positive that what I am seeing is coming from the medicine, and I am going to stop give it to her and hope (and assume) that it will go away. I managed to take a video of her doing the tilt/falling while I was feeding her, if anyone is curious to see it... I'm not sure if it's possible to post videos on here though...?
BeardeddragonDino
Hatchling Poster
 
Posts: 86
Joined: Sat Jun 10, 2017 8:59 am

Re: Taking Medicine- Causing Head Tilt?

Postby CooperDragon » Mon Feb 17, 2020 4:02 pm

It sounds like it's worth stopping the meds for now to see if it clears up. I hope that's the case. I'd discuss it with your vet too even if only for their information.

You can upload videos to a hosting site like vimeo or youtube and then post a link here.
Image
User avatar
CooperDragon
Moderator
Moderator
 
Posts: 25294
Joined: Thu Mar 27, 2014 8:41 am
Location: Iowa City, IA

Re: Taking Medicine- Causing Head Tilt?

Postby BeardeddragonDino » Sat Feb 22, 2020 8:56 am

So I stopped giving her the medicine and the head tilt/falling went away. So I'm pretty positive it was related to the medicine, which is kind of interesting since I didn't know that was a possible side effect.
BeardeddragonDino
Hatchling Poster
 
Posts: 86
Joined: Sat Jun 10, 2017 8:59 am

Re: Taking Medicine- Causing Head Tilt?

Postby CooperDragon » Mon Feb 24, 2020 1:39 pm

I hadn't heard of that side effect either. I'm glad you were able to isolate it quickly and stop the meds!
Image
User avatar
CooperDragon
Moderator
Moderator
 
Posts: 25294
Joined: Thu Mar 27, 2014 8:41 am
Location: Iowa City, IA
- Advertisement -
- Advertisement -


Return to Health

Who is online

Users browsing this forum: Google [Bot]